Alert archive / Kansas / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 164, NWS Hastings, NE

May 29, 2016Phillips County, Kansas

NWS Hastings, NE issued this severe thunderstorm warning at May 29, 2016, 4:08 PM CDT for Phillips County, Kansas. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 29, 2016, 4:08 PM CDT (21:08 UTC)
Expired
May 29, 2016, 4:36 PM CDT
In force
28 min
Issued by
NWS Hastings, NE
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

County Phillips County, KS

The radar

The Grand Island radar (KUEX), 97 km from the middle of the area, began a volume at 21:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 9.1 hours before the alert went out and 183 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 12:00Z on 2016-05-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 12:00Z on 2016-05-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 81 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1735 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
81 m²/s²
0-3 km storm-relative helicity
107 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at May 29, 12:51 PM CDT, 3 hours 17 minutes earlier.

Area forecast discussion, May 29, 12:51 PM CDT, 3 hours 17 minutes before
Area Forecast Discussion
National Weather Service Hastings NE
1251 PM CDT SUN MAY 29 2016

.UPDATE...
Issued at 832 AM CDT Sun May 29 2016

Have updated the forecast for this morning to acknowledge recent radar
trends by introducing an isolated shower/thunderstorm potential to
primarily the southeast half of the CWA. Just within the past
hour, a few rogue weak storms have flared up within counties such
as Clay/Jewell, which is not surprising considering this
forecaster observed plenty of altocumulus castellanus clouds
(ACCAS) on the drive in to work at 7 AM. This elevated, sneaky,
spotty convection appears to be tied to the usual suspects for
this time of the day: a subtle pulse of warm air advection/lift in
the 850-700 millibar layer. Would be surprised if this activity
persisted beyond late-morning, but time will tell. Of course, at
least low chances for additional storms will arrive later this
afternoon/tonight and these will be addressed further in the
afternoon discussion.

&&

.SHORT TERM...(Today and tonight)
Issued at 357 AM CDT Sun May 29 2016

Scattered light showers moved across the area during part of the
early morning hours. Rain at best was a hundredth or two.
Confidence on rain today/tonight is really quite low.

Upper flow is basically zonal with multiple small disturbances
moving through the central plains through the next 24 hours. The
latest higher resolution guidance WRF/HRRR/NAM indicate a lack of
precipitation throughout today and tonight. They keep the main
disturbances south and north of the area and think this is where
the better chances for precip will reside. If we do see something,
think the best chances for activity would be late today/evening.
The GFS/EC are more robust with precipitation, but with the number
of higher resolution guidance indicating otherwise, it's difficult
to believe any precipitation will be that widespread if it occurs.
However, with some CAPE, but low shear, cannot rule out something
would develop later this afternoon/evening if the location of PV
waves change and support upper dynamics. Thus decreased chances
for precip throughout the day, but did not remove for the
afternoon/evening.

Think skies will be mostly clear with south winds. Highs will be
some of the warmest we've seen in a few days with temperatures in
the low 80s. Increased temps slightly from consensus with expected
sun and light winds.

.LONG TERM...(Monday through Saturday)
Issued at 357 AM CDT Sun May 29 2016

Thunderstorms early on in the period remain the primary forecast
concern.

Overall, hasn't been any significant changes in the models the past
couple days with the general story looking to Memorial Day/Monday.
At 12z, models remain in good agreement showing the Central Plains
under the influence of westerly flow aloft, set up between broad
troughing over the Great Lakes region and a couple of low pressure
systems to the west. These lows are located over the northern
Rockies and the desert southwest, with that northern one being the
one of more interest to our CWA. At the surface, southerly winds are
expected to be in place, with high pressure centered just off to our
southeast, and low pressure working its way into the WY/SD/NE border
area, and an accompanying cold front draped south through western
NE. During the first half of the day, it's quite possible there will
be little (if anything?) going on in terms of precipitation, with
the better forcing still just off to the west. Winds will likely
pick up some as we get into/through the afternoon, with a tightening
pressure gradient ahead of that approaching cold front. Though
thunderstorm chances increasing during the afternoon, still thinking
the better chances will come during the evening/overnight hours.
Thunderstorms are expected to develop across western NE/KS with the
better forcing near the front, then pushing east across the area,
aided by an increasing LLJ. There is some model difference with the
strength of the LLJ, ranging anywhere from 20 to 40 kts. Potential
for strong/severe weather remains a concern with the better forcing
of this upper level system. Models in good agreement showing plenty
of instability being available across the region, but continue to
show less than impressive values for deeper layer shear, still
around 25 kts. So while that potential for severe weather is there,
it's currently not looking like it would be widespread. Will
continue to watch how models trend. Otherwise, may see increasing
cloud cover through the day, with high temperatures topping out
around the 80 degree mark.

By the time sunrise Tuesday rolls around, the main upper level low
is expected to have moved into the western portions of the Dakotas.
The surface cold front looks to be located roughly over the
southeastern third or so of the CWA, though not all models agree on
that, with NAM continuing to be on the slower/western side of
things. The upper low doesn't make a lot of progress east, moving
only into central portions of the Dakotas by evening, closer to the
MN border by 12Z Wednesday. Thunderstorm chances are mainly focused
near the surface boundary, across southeastern portions of the CWA,
in line with most model guidance. Better instability and chances for
strong/severe weather also looks to shift south of the CWA, but not
far enough out that confidence is 100% we are in the clear. Location
of that front will be the factor. A cooler airmass will be working
in behind the front, with highs expected  in the mid 70s. Expecting
diminishing precipitation chances Tuesday night as the better
forcing/surface front continue pushing south.

Looking at the Wednesday-Friday time frame, outside of a few
lingering showers being possible first thing Wednesday morning in
far southern locations, the forecast remains dry. Northwesterly flow
develops in the upper levels, in the wake of this latest disturbance
and ahead of ridging building over the Rockies, keeping the
potential for notable disturbances/precip on the low side, but not a
0% chance. Wednesday is currently looking to be the coolest day of
the period, with models showing 850mb temperatures falling into the
upper single digit-lower teen range. That looks to quickly slide off
to the east for Thursday-Friday, allowing for warmer air to return.
Overall, at this point, all 3 days look pleasant. North winds for
Wednesday, gradually transitioning to the south by Friday morning,
speeds mainly topping out in the 10-15 MPH range. Highs for
Wednesday are forecast to be in the lower 70s, with near 80 by
Friday.

Some hint there may be a weak shortwave disturbance working its way
through the area Saturday, but plenty of details to be worked out in
the models with timing/location, and PoPs are only 20%. Highs look
to be near the 80 degree mark once again.

&&

.AVIATION...(For the 18Z KGRI/KEAR TAFS through 18Z Monday afternoon)
Issued at 1251 PM CDT Sun May 29 2016

Overview:
Assuming that thunderstorms do not become an issue (and
this is no guarantee), confidence is relatively high in VFR
ceiling/visibility through the period, along with fairly light
winds sustained at around 10kt or less. More details follow...

Ceiling/visibility:
Although a mid-level cloud deck is possible at
times, VFR ceiling should prevail. The two small caveats to VFR
visibility would include a brief reduction due to rainfall and
also some light fog/haze early Monday morning, but neither of
these appear likely enough to include at this time.

Precipitation/thunderstorms:
Pondered introducing a generic "vicinity thunderstorm" (VCTS)
group to suggest the possibility of activity in the general area
especially during the 22z-05z time frame, but confidence remains
low enough in the areal coverage of storm development that opted
to leave any mention of rain/thunder out for now. Please be aware
though that later forecasts may have to go this route depending on
how things unfold.

Winds:
Again assuming thunderstorm-influences are not an issue,
speeds should average near/below 10kt generally from a southerly
direction.

&&

.GID Watches/Warnings/Advisories...
NE...None.
KS...None.
&&

UPDATE...Pfannkuch
SHORT TERM...Billings Wright
LONG TERM...ADP
AVIATION...Pfannkuch
Hazardous weather outlook, May 29, 3:13 PM CDT, 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HASTINGS NE
313 PM CDT SUN MAY 29 2016

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
301200-
PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE-
SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK-
GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN-
WEBSTER-NUCKOLLS-THAYER-
313 PM CDT SUN MAY 29 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND
PORTIONS OF NORTH CENTRAL KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

ISOLATED TO SCATTERED THUNDERSTORMS ARE POSSIBLE WITHIN THE
OUTLOOK AREA THROUGH TONIGHT...WITH THE OVERALL-BEST CHANCES
PROBABLY OCCURRING BEFORE MIDNIGHT. ALTHOUGH WIDESPREAD SEVERE
WEATHER IS NOT EXPECTED...IT APPEARS THAT A FEW STRONG...TO MAYBE
EVEN MARGINALLY SEVERE STORMS ARE POSSIBLE...CAPABLE OF PRODUCING
HAIL UP TO AROUND QUARTER SIZE...WIND GUSTS UP TO AROUND 60
MPH...AND LOCALLY HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

ON MONDAY...MEMORIAL DAY...SMALL CHANCES FOR THUNDERSTORMS EXIST
DURING THE DAY...BUT WITH BETTER CHANCES FOR MORE WIDESPREAD
COVERAGE ARRIVING DURING THE EVENING AND INTO THE OVERNIGHT
HOURS. THERE IS A MARGINAL TO SLIGHT RISK THAT SOME STORMS COULD
BECOME SEVERE STARTING LATE MONDAY AFTERNOON...WITH THE MAIN
THREATS BEING HAIL UP TO NEAR THE SIZE OF PING PONG BALLS AND WIND
GUSTS TO AROUND 60 MPH. IF AN ORGANIZED COMPLEX OF STORMS HAPPENS
TO MOVE IN FROM THE WEST...THE THREAT FOR DAMAGING WINDS COULD
INCREASE. IN ADDITION..HEAVY RAINFALL IN EXCESS OF 1 INCH IS
POSSIBLE...WHICH COULD LEAD TO LOCALIZED FLOODING ISSUES.

THUNDERSTORM CHANCES CONTINUE INTO TUESDAY...ESPECIALLY WITHIN
NORTH CENTRAL KANSAS AND SOUTHEAST OF A LINE FROM ALMA TO
FULLERTON NEBRASKA...BEFORE ENDING TUESDAY NIGHT. THE THREAT FOR
SEVERE STORMS CURRENTLY APPEARS FAIRLY LOW FOR TUESDAY...BUT A
FEW STRONG STORMS CANNOT BE RULED OUT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED ON AN ISOLATED BASIS...MAINLY
LATE THIS AFTERNOON INTO THIS EVENING.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
 HTTP://WWW.WEATHER.GOV/HASTINGS

PFANNKUCH

In the hours before

Local storm report, May 29, 3:33 PM CDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
333 PM CDT SUN MAY 29 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0331 PM     HAIL             2 SW EDISON             40.26N 99.80W
05/29/2016  E1.00 INCH       FURNAS             NE   TRAINED SPOTTER

&&

FAY
Special weather statement, May 29, 3:40 PM CDT, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
340 PM CDT SUN MAY 29 2016

KSZ005-292115-
PHILLIPS KS-
340 PM CDT SUN MAY 29 2016

...SPECIAL WEATHER STATEMENT...

AT 340 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
PHILLIPSBURG...MOVING NORTH AT 20 MPH.

HALF INCH HAIL WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
PHILLIPSBURG.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3971 9925 3977 9939 3994 9935 3991 9913
TIME...MOT...LOC 2040Z 197DEG 16KT 3980 9932

FAY
Local storm report, May 29, 3:44 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
344 PM CDT SUN MAY 29 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0342 PM     HAIL             EDISON                  40.28N 99.78W
05/29/2016  E1.25 INCH       FURNAS             NE   TRAINED SPOTTER

&&

WESELY
Local storm report, May 29, 3:53 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
353 PM CDT SUN MAY 29 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0344 PM     HAIL             1 W EDISON              40.28N 99.79W
05/29/2016  E1.25 INCH       FURNAS             NE   FIRE DEPT/RESCUE

            HAIL COVERED THE GROUND, MOST OF IT WAS NICKLE TO QUARTER
            SIZED.

&&

WESELY
Special weather statement, May 29, 3:59 PM CDT, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
359 PM CDT SUN MAY 29 2016

NEZ072-292130-
GOSPER NE-
359 PM CDT SUN MAY 29 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL GOSPER COUNTY UNTIL
430 PM CDT...

AT 359 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
ARAPAHOE...OR 29 MILES SOUTH OF LEXINGTON...MOVING NORTH AT 15 MPH.

NICKEL SIZE HAIL WILL BE POSSIBLE WITH THIS STORM.

THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF SOUTH CENTRAL
GOSPER COUNTY.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4044 9998 4053 9997 4049 9981 4035 9983
      4035 10000
TIME...MOT...LOC 2059Z 192DEG 14KT 4039 9995

FAY

The office that day

Everything else NWS Hastings, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 29, 3:20 PM CDTSevere Thunderstorm WarningGIDFurnas, Gosper40 min
May 29, 3:59 PM CDTSpecial Weather StatementGIDGosper31 min
May 29, 4:26 PM CDTSevere Thunderstorm WarningGIDFurnas49 min
May 29, 4:34 PM CDTSpecial Weather StatementGIDGosper26 min
May 29, 5:10 PM CDTSpecial Weather StatementGIDNuckolls35 min
May 29, 5:12 PM CDTSevere Thunderstorm WarningGIDFurnas, Harlan48 min
May 29, 5:13 PM CDTFlash Flood WarningGIDFurnas5 hr
May 29, 5:15 PM CDTSpecial Weather StatementGIDClay30 min
May 29, 5:26 PM CDTSevere Thunderstorm WarningGIDAdams, Clay, Hall, Hamilton49 min
May 29, 5:27 PM CDTSevere Thunderstorm WarningGIDHarlan, Phelps33 min
May 29, 5:30 PM CDTSpecial Weather StatementGIDFillmore30 min
May 29, 6:04 PM CDTSpecial Weather StatementGIDWebster26 min
May 29, 6:14 PM CDTSevere Thunderstorm WarningGIDClay, Hamilton46 min
May 29, 6:18 PM CDTSevere Thunderstorm WarningGIDNuckolls, Webster42 min
May 29, 6:33 PM CDTAreal Flood AdvisoryGIDClay3 hr
May 29, 6:35 PM CDTSpecial Weather StatementGIDFillmore40 min
May 29, 6:38 PM CDTSpecial Weather StatementGIDGosper37 min
May 29, 6:49 PM CDTSevere Thunderstorm WarningGIDFillmore41 min
May 29, 6:58 PM CDTSevere Thunderstorm WarningGIDClay47 min
May 29, 3:40 PM CDTSpecial Weather StatementGIDPhillips35 min
May 29, 6:26 PM CDTSevere Thunderstorm WarningGIDMitchell34 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.